The calming effect brought about by phenobarbital makes it a desirable recreational drug to some individuals. Taking large doses of this medication will lead to an overdose and can cause several symptoms to the body [1, 2].
What is Phenobarbital?
Phenobarbital is a type of a barbiturate and functions as a non-selective depressant of the central nervous system. This medication is prescribed to patients who are diagnosed with epilepsy or those who are with insomnia or anxiety. Another use of this medication is to induce sleep before the induction of anesthesia.
Some of the side effects associated with intake of phenobarbital are drowsiness, headaches, vomiting and nausea, loss of appetite and dizziness.
Contraindications in taking this medication are severe asthma, chronic obstructive pulmonary disease (COPD), liver impairment, or a history of substance abuse similar to other sedatives. Phenobarbital is a habit-forming drug and its use in individuals who have become drug dependent before should be closely monitored [1, 2, 3, 4].
How much is Phenobarbital Overdose?
A dose of 1g of phenobarbital is toxic to some individuals and taking around 2-10g of this medication may lead to death.
Although this is the case, chronic use of this sedative will lead to the development of drug tolerance. Because of this, individuals who use this medication for recreation may be able to tolerate higher doses before they manifest symptoms associated with phenobarbital overdose [3, 5, 6].
What are Phenobarbital Overdose symptoms?
The initial symptoms manifested by phenobarbital overdose are due to the depression in the function of the respiratory and central nervous systems. They may exhibit Cheyne-Stokes respiration, pupillary constriction, hypotension, areflexia, hypotension and tachycardia.
Some of them may lose consciousness or even fall into coma. Symptoms of a usual shock syndrome such as circulatory collapse, absence of respiration and death may also be present.
If an extremely high dose was taken, there may be no electrical activity in the brain at all although the patient is not yet clinically dead. This is fully reversible unless this absence is caused by hypoxia. Other symptoms which may be present are slurring of speech, presence of headache, confusion and the presence of unsteady gait [3, 4, 6].
What is Phenobarbital Overdose management?
Maintaining adequate respiration is of extreme importance in these patients. Their breathing must be checked before the ambulance is called and this will still be the priority when the patient arrives in the emergency department. An emergency endotracheal intubation may be performed right away if the breathing is extremely compromised.
They may be provided with supplemental oxygen or be connected to a breathing machine depending on their ability to maintain the respiration. 2 intravenous lines may be started for the administration of medications and intravenous fluids.
Maintaining the hydration level of the patient will be able to prevent the collapse of the circulatory system. A single dose of activated charcoal may be given to patients whose level of consciousness is not deeply altered in order to attempt to reduce the amount of phenobarbital in the gastrointestinal system.
Medications that will alkalinize the urine is beneficial in promoting the urinary excretion due to phenobarbital’s weak acid nature. If urinary excretion is not enough, a hemodialysis may be done to bring the phenobarbital to nontoxic level [2, 3, 5].
How to prevent Phenobarbital Overdose?
Like other prescription medications, the main way to prevent an overdose in phenobarbital is to take the medication according to the order of the physician.
These medications are only for personal consumption and not meant to be shared with other individuals. Medication bottles should be properly labeled in order to prevent accidental ingestion especially by children.
Those who are suspected of phenobarbital abuse must be referred right away in order to receive medical attention and an overdose be prevented from occurring [2, 3, 5, 6].
- (2016, March 18). Phenobarbital. Retrieved from Drugs.com: https://www.drugs.com/mtm/phenobarbital.html
- Project Know. (2016). Phenobarbital Overdose Symptoms and Treatment. Retrieved from Project Know: http://www.projectknow.com/research/phenobarbital-overdose/
- Rx List. (2004, December 8). Phenobarbital. Retrieved from Rx List: http://www.rxlist.com/phenobarbital-drug/overdosage-contraindications.htm
- Perez, E. (2013, January 29). Phenobarbital Overdose. Retrieved from New York Times: http://www.nytimes.com/health/guides/poison/phenobarbital-overdose/overview.html
- Lafferty, K. A. (2014, May 12). Barbiturate Toxicity Treatment & Management. Retrieved from Medscape: http://emedicine.medscape.com/article/813155-treatment?pa=vMKo3tT9QDEfafsr9%2F9dyk5f0ElG23rw5pbDnfl4DMOi4oIjW7YOwV1Ep6T4mVaDZVWBdC7BB7aTd3SIf0Ubsng%2B8AknVpbx2ndXJeAvD4w%3D#d11
- (2011, March 14). Phenobarbital. Retrieved from eMedicine: http://www.emedicinehealth.com/drug-phenobarbital/page3_em.htm
- Aspirin Overdose
- Zolpidem Overdose
- Amphetamine Overdose
- Barbiturate Overdose
- Atropine Overdose
- Anticholinergic Toxicity
- Diazepam Overdose
- Accidental Drug Overdose
- Coumadin Toxicity
- Lorazepam Overdose